It sucks when you’re trying to get somewhere and there’s those orange cones glaring at you with “detour” all over the place. Traffic crawls and the turns seem endless to direct you away from your destination.
When I didn’t feel well over the weekend, I thought it was just a cold. I missed Monday of my second last week of practicum. Then Tuesday afternoon, things didn’t feel right. I couldn’t concentrate or read as my eyes kept jumping lines. I couldn’t think and my head felt weird. I went home for the afternoon and the lightheadedness wouldn’t go away. I laid down and felt lightheaded, I rested and woke up lightheaded. When I saw the doctor, my systolic blood pressure was 78mmHg. I ate more salt and drank more fluids than I ever did in a week and it didn’t get better. I’d hate sleeping because lying there while I felt like I was going to faint sucked. Being unable to make it go away likewise with my headaches. And as the days went by, I had to keep in contact with my preceptor and school. 5 days. That was the limit before I had to redo the whole practicum even with a medical reason. I felt so much pressure from my parents. And from myself. I really enjoyed the placement I was in and I was doing great there. On one side, I hoped so desperately for my parents to just tell me to stop and get better, that health was more important. But on the other side, I really didn’t want to disappoint them. Except I really couldn’t tone it down anymore. They didn’t seem to think it was that serious when I was unable to walk more than one foot-shuffle at a time. When I spent most of my time lying down because it felt so much worse when I was upright. So in the end, I missed more than 5 days and have to redo the 4 weeks next fall.
I won’t graduate this May like the other 200 people in my class will. I won’t stand a chance at the interviews they have during the school year. I won’t be able to take my licensing exam until next fall. I might even be the only graduate in my class next November. I don’t even know when to take my Artona photos. Or if I will be able to participate in what my classmates will take part in. There’s so much I can/will lose. Most of all, I’ll lose my pride. My “perfect” journey of graduating after 5 years of post-secondary as a professional and getting a job will be delayed. What are my parents going to tell others when they ask about my graduation. What if I can’t get a job because of this delay. All because of a medication side effect.
But since it’s Thanksgiving, let’s think about what I’m thankful for. I’m thankful that it was just a medication side effect and although I still have relatively low blood pressure, the lightheadedness resolved. I’m thankful that it’ll just be a few months of delay and that I can still graduate in 2017. I’m thankful that my parents ended up supporting that my health is most important above all else. I’m thankful that I’m able to do my next practicum without further delay this month. I’m thankful that I still have a chance to continue this journey. That it wasn’t a “stop” but just a “detour”. Detours might seem like a maze that never ends, but the destination can will still be reached. And that’s all that matters in the end.